Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 27, NWS JSJ

July 8, 2023

NWS JSJ issued this flash flood warning at Jul 8, 2023, 1:52 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 1:52 PM CDT (18:52 UTC)
Expired
Jul 8, 2023, 4:40 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 12 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

186 
WGCA52 TJSJ 081852
FFWSJU
PRC025-082200-
/O.NEW.TJSJ.FF.W.0027.230708T1852Z-230708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
252 PM AST Sat Jul 8 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Caguas County in Puerto Rico...

* Until 600 PM AST.

* At 252 PM AST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Caguas and Bairoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1831 6602 1829 6603 1828 6601 1823 6601
      1822 6600 1819 6600 1817 6602 1813 6603
      1812 6604 1811 6605 1814 6607 1815 6607
      1817 6610 1818 6610 1821 6612 1823 6609
      1825 6607 1830 6606 1830 6605 1831 6604

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CRS
1 follow-up statement
688 
WGCA72 TJSJ 082140
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
540 PM AST Sat Jul 8 2023

PRC025-082150-
/O.CAN.TJSJ.FF.W.0027.000000T0000Z-230708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caguas PR-
540 PM AST Sat Jul 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CAGUAS COUNTY...

Flood waters continue to recede. The heavy rain has ended and no 
additional heavy rain is expected at this time. Flooding is no 
longer expected to pose a threat. Please continue to heed to 
remaining road closures and allow time for rivers and small streams 
to return to normal levels.

LAT...LON 1831 6602 1829 6603 1828 6601 1823 6601
      1822 6600 1819 6600 1817 6602 1813 6603
      1812 6604 1811 6605 1814 6607 1815 6607
      1817 6610 1818 6610 1821 6612 1823 6609
      1825 6607 1830 6606 1830 6605 1831 6604

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:45 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 8:45 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
945 AM AST Sat Jul 8 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 945 AM AST Sat Jul 8 2023

A tropical wave will deteriorate weather conditions today, and its
effect will last through tomorrow. Squally weather with periods of
locally heavy rain, gusty winds, and frequent lightning is likely.
The most vigorous activity is forecast for the eastern half of
Puerto Rico and the surrounding waters of the Virgin Islands.
Showers and thunderstorms will spread into the interior and
western sections of Puerto Rico by the afternoon into the evening.
Thunderstorms and showers will affect most of the region during
the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 945 AM AST Sat Jul 8 2023

Unsettled weather conditions are likely across the local flying
area. Squally weather may bring occasional +SHRA/TSRA across the
terminal. Therefore, we have several TEMPOs for JSJ/ISX/IST and
JPS/JBQ. Conditions will worsen even more during the afternoon
into the evening. Periods of MVFR or even IFR are possible today.
Winds will prevail from the ENE at 15-20 kt with higher gusts,
especially near/in TSRA/SHRA. Sea breeze variations will form too.
Winds will drop around 10 kt or less after 09/00z.

&&

.MARINE...
Issued at 945 AM AST Sat Jul 8 2023

The nearshore buoy network indicated seas between 2 and 4 feet
from the ENE across the Atlantic and from the ESE across the
Caribbean, with a wave period of 4 to 6 seconds. Winds will
persist from the east-northeast at around 15 knots, but locally
higher in and near showers and thunderstorms. Also, the local
effect will result in choppy seas due to increasing winds between
15 and 20 knots across the northwest and southwest coastal waters
of Puerto Rico during the afternoon.

Marine weather conditions will deteriorate due to a tropical wave
moving across the northeast Caribbean through Sunday.
Thunderstorms may affect the local waters during the weekend.

&&

.SYNOPSIS...A tropical wave will cross the region later today
and tonight promoting variable and unstable weather with shower
and thunderstorm development across the region. As the day
progresses, the shower coverage will become more widespread.
Showers will continue into Saturday night and Sunday morning, but
amounts and intensities are expected to decrease after tonight.
Limited heat risk persists today over northern and western Puerto
Rico. Drier air with Saharan Dust arrives late Sunday and another
tropical wave is forecast to arrive next Thursday.

&&

.SHORT TERM...Today through Monday...

A few thunderstorms have appeared south and southeast of Saint Croix
and east outside of the forecast area, but coverage has been
slight so far. Isolated light rain showers are also seen along the
coast of Puerto Rico from San Juan to north of Aguadilla. Rain
amounts over land have been slight. Low temperatures are ranging
from the mid 60s in the highest mountain valleys to the lower 80s
on the east and northeast coasts of Puerto Rico. Temperatures in
the lower elevations of the U.S. Virgin Islands have been in the
lower 80s.

A promising tropical wave crossing through the Leeward Islands at
the moment is raising precipitable water values from around 1.5
inches to more than 2.2 inches as it moves west northwest at about
20 mph. The boundary of the better moisture has already crossed into
Saint Croix and is expected in San Juan by 08/15Z and Aguadilla by
08/16Z. And, so it appears that the forecast for wetter weather is
on track for today and tonight for the U.S. Virgin Islands and for
Puerto Rico this afternoon and tonight. Amounts of 1 to 2 inches are
expected through 09/12Z with the highest amounts over and just
southeast of southeast Puerto Rico. After the peak moisture levels
occur this afternoon precipitable water values are expected to drop
to a minimum of around 1.8 inches on Monday afternoon. Showers will
continue into Saturday night and Sunday morning, but amounts and
intensities are expected to decrease after tonight.

The tropical upper tropospheric trough (TUTT) is pulling away from
Puerto Rico and the U.S. Virgin Islands today and a weak ridge will
build in over the area from the northwest at upper levels. Local
areas of divergence aloft will still enhance some activity today,
however, and mid level temperatures will decline slowly through the
period, allowing some shower activity to continue even with
declining moisture. Thunderstorms even if brief are therefore
expected each day during the warmest part of the day--mainly in
western Puerto Rico after today, with some thunderstorms possible
over the local waters during the overnight periods Sunday night--
mainly in the Mona Channel.

The ridge in the Atlantic to our northeast will keep trade winds
active, but will also bring in another round of Saharan dust. Skies
will be the most hazy of the period on Monday.

&&

.LONG TERM...Tuesday through Friday...

No major changes to the long term forecast. Drier conditions are
expected to start the period. Tuesday and Wednesday will have a
Saharan Air Layer (SAL) affecting the islands and promoting, drier,
hazy conditions. The GFS model seems to be a little more aggressive
in terms of moisture content over those days. At surface level, high
pressure over the central Atlantic will generally promote up to
breezy easterly, to east-southeasterly, winds. At the upper levels,
a low will be northeast of the region to start the period. Passing
shower activity will reach windward sectors of the islands during
the overnight to morning hours. Available moisture and high
temperatures will promote shower and possible isolated thunderstorm
activity each afternoon mainly across interior to western Puerto
Rico, with possible streamer formation downwind from El Yunque and
the local islands. Model guidance indicates that a tropical wave
will reach the islands on Thursday. This wave will increase moisture
to above normal levels of precipitable water (PWAT) with more than
2.0 inches. This wave will increase showers and thunderstorm
activity Thursday into Friday, where moisture should start gradually
decreasing again. This drying trend will continue to start the
weekend and end the long term forecast period.

&&

.AVIATION...SHRA and isold TSRA will increase from the SE across the
FA thru 09/00Z. Isold TSRA SE-S of TISX by 08/09Z and in PR by
08/17Z. Lcl MVFR conds with mtn obscurations. Sfc winds E less than
10 kts with land breeze influences bcmg aft 08/13Z ENE-E 10-15 kts
with hir gusts nr SHRA and alg the coasts. Winds veering to ESE-SE
10-18 kts from 08/16-20Z begg with SE stations first. Maximum winds
W 25-30 kt btwn FL365-380, but greatly decreasing during the
period.

&&

.MARINE...Squally weather is expected today due to a tropical
wave. Locally hazardous marine conditions are expected within and
near the strongest showers and thunderstorms. Another tropical
wave may reach the area by the end of the week, with hazardous
seas possible. Overall seas should be at 5 feet or less, with the
exception of near the strongest showers and t-storms. Moderate
to locally fresh winds will persist through early next week,
resulting in choppy seas. Small Craft Should Exercise Caution
particularly over waters east of Puerto Rico, the Anegada Passage
and the offshore Caribbean Waters. There will be a moderate risk
of Rip Currents for the easternmost beaches of St. Croix. Low risk
elsewhere.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

CAM,RC
Hazardous weather outlook, Jul 8, 4:12 AM CDT, 9 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
440 AM AST sabado 8 de julio de 2023

AMZ711>745-PRZ001>013-090845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y
lejanas a la costa del Atlantico y del Caribe-
440 AM AST sabado 8 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas numerosas son posibles mas tarde hoy y esta noche.
Planifique detener toda actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles mas tarde
hoy y esta noche.

.Calor Excesivo...Indices de calor de 102-107 grados en localizaciones
costeras y urbanas del oeste de Puerto Rico hasta San Juan, y Vieques
y Culebra. Agotamiento por calor es posible con exposicion prolongada.

.Vientos...Condiciones de brisa fuerte--mayormente en las aguas mar
afuera locales. Objetos que no esten amarrados pudieran ser arrastrados
por los vientos.

.DIAS DOS A SIETE...domingo a viernes

Niveles limitados a significativos de calor excesivo continuaran
durante el periodo para la horas medias del dia cada dia desde lunes
al miercoles para sectores del norte al oeste de Puerto Rico y
Culebra. Niveles limitados de calor excesivo continuaran hasta el
viernes. Inundaciones urbanas y de riachuelos seran posibles el
martes y jueves con acumulaciones de agua probablemente en el oeste
de Puerto Rico. Existe un riesgo de tronadas cada dia-- mayormente
sobre el oeste de Puerto Rico. El oleaje picado aumentara el lunes y
martes en las aguas locales mar afuera del Atlantico con algunos
impactos en las aguas cercanas a la costa del noroeste y sureste de
Puerto Rico. Las condiciones maritimas picadas continuaran a traves
de algunas aguas hasta el viernes. Se esperan vientos mayores de 17
nudos/20 mph cada dia a traves de las aguas locales y algunas costas
expuestas. Se espera riesgo moderado de corrientes marinas cada para
la mayoria de las costas.

.Comunicado sobre informacion reportada por observadores...

No es necesario activar a los observadores.

AMZ716-726-VIZ001-002-090845-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
440 AM AST sabado 8 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas aisladas a dispersas son posibles. Mantengase atento
a tronadas en su area y preparese para tomar refugio.

.Lluvia Excesiva...Se esperan inundaciones de areas urbanas, carreteras
y riachuelos mas tarde hoy. Inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Se esperan indices de calor de 102-107 grados.
Agotamiento por calor es posible con exposicion prolongada.

.Vientos...Condiciones de brisa fuerte. Objetos que no esten amarrados
pudieran ser arrastrados por los vientos.

.Corrientes Marinas...Riesgo moderado de corrientes marinas
amenazantes a vida son posibles en las areas de olas rompientes
particularmente de Santa Cruz.

.DIAS DOS A SIETE...domingo a viernes

Existe riesgo limitado de calor excesivo cada dia en las Islas
Virgenes Estadounidenses. Se espera riesgo elevado de calor excesivo
el lunes en Santa Cruz. Existe un riesgo limitado de inundaciones
urbanas y riachuelos el miercoles y jueves. Existe un riesgo de
tronadas el domingo mientras que la onda tropical se aleje del area.
El riesgo de corrientes marinas incrementara el domingo hasta el
miercoles con el mayor peligro en Santa Cruz. Las playas de Santa
Cruz veran un riesgo alto el jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No es necesario activar a los observadores.

In the hours before

Special weather statement, Jul 8, 12:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
128 PM AST Sat Jul 8 2023

PRZ012-013-VIZ001-081815-
Vieques PR-Culebra PR-St.Thomas...St. John.. and Adjacent Islands VI-
128 PM AST Sat Jul 8 2023

...A strong thunderstorm will impact portions of Vieques, Culebra
and Saint John through 215 PM AST...

At 126 PM AST, a strong thunderstorm between Vieques, Culebra and St
Thomas. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1836 6482 1813 6526 1810 6558 1816 6540
      1833 6538 1817 6539 1818 6536 1830 6533
      1819 6535 1820 6530 1834 6534 1823 6527
      1832 6523 1831 6522 1821 6527 1838 6506
      1824 6518 1814 6528 1839 6497
TIME...MOT...LOC 1726Z 204DEG 2KT 1834 6526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAM
Special weather statement, Jul 8, 12:43 PM CDT, 1 hour 9 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
128 PM AST sabado 8 de julio de 2023

PRZ012-013-VIZ001-081815-
Vieques PR-Culebra PR-St.Thomas...St. John.. e Islas Adyacentes-
128 PM AST sabado 8 de julio de 2023

...UNA TRONADA FUERTE IMPACTARA SECTORES DE VIEQUES, CULEBRA Y ST.
JOHN HAST ALS 215 PM AST...

A las 126 PM AST, una fuerte tronada ubicada entre Vieques, Culebra
y St. Thomas. esta tronada estaba casi estacionaria.

PELIGROS...Vientos de hasta 40 a 50 mph, rayos frecuentes y lluvia
fuerte.

FUENTE...Radar.

IMPACTO...Se esperan danos menores ramas de arboles y objetos
ligeros y no asegurados arrastrados por el viento. Lluvia fuerte
podria causar inundaciones de carreteras temporeras, especialmente
en areas con poco drenaje.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente.Los motoristas deben reducir la velocidad y estar
preparados para una posible perdida de control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00
PULGADAS VIENTOS MAXIMOS...50 MPH

CAM/CVB
Local storm report, Jul 8, 1:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
240 PM AST Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Tstm Wnd Dmg     3 S Caguas              18.20N 66.04W
07/08/2023                   Caguas             PR   Emergency Mngr

            Emergency managers from Caguas reported of a
            fallen tree obstructing PR-761, in km 2.6,
            by Barrio Tomas de Castro #1.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:28 PM CDTSpecial Weather StatementJSJ47 min
Jul 8, 12:30 PM CDTSpecial Marine WarningJSJ45 min
Jul 8, 12:47 PM CDTAreal Flood AdvisoryJSJ18 min
Jul 8, 12:49 PM CDTAreal Flood AdvisoryJSJ64 min
Jul 8, 1:05 PM CDTFlash Flood WarningJSJ3 hr
Jul 8, 1:21 PM CDTSpecial Marine WarningJSJ39 min
Jul 8, 1:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 1:53 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.